North Carolina, 2002

Hail in North Carolina, April 3, 2002

April 3, 2002 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 3, 10:03 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 3, 10:03 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1003 AM EST WED APR 3 2002

LINE OF LOW CLOUDS WITH EMBEDDED DYING SHOWERS EXTENDS THROUGH
EXTREME NE SOUTH CAROLINA THIS MORNING. THIS AREA IS MOVING NE AT
15-20 MPH AND WILL AFFECT OUR NC COUNTIES THRU EARLY AFTN. BEHIND
THIS FEATURE...ALMOST FULL SUNSHINE IS STREAMING IN ACROSS CENTRAL
AND SOUTH CAROLINA. ALTHOUGH INSTAB PARAMETERS LOOK IMPRESSIVE AND
SPC HAS REINTRODUCED SLIGHT RISK TO THE AREA...WIDESPREAD
CONVECTION MAY WAIT UNTIL THE SFC FRONT APPROACHES THIS EVENING.
WITH WET BULB ZERO HEIGHTS AROUND 10KFT AND 500 MB TEMPS AROUND
-14...ANY CONVECTION COULD PRODUCE HAIL RATHER EASILY HOWEVER.

MAX TEMPS MAY NEED TO BE RAISED A DEGREE OR TWO...ESP ACROSS INLAND
SECTIONS. WILL ALSO ADJUST CLOUD COVER FOR CURRENT SATELLITE TRENDS.

CWF: S FLOW AROUND 10 KT AT 10 AM SHOULD INCREASE AS CURRENTLY
FORECAST. ONLY MINOR TWEAKS ANTICIPATED.

FCSTID = 9
ILM   82  50  61  41 /  30  50   0   0
LBT   82  46  60  39 /  30  40   0   0
FLO   84  48  62  40 /  30  40   0   0
MYR   80  51  61  42 /  30  40   0   0

.ILM...
NC...NONE.
SC...NONE.

TRA

In the hours before

Special weather statement, Apr 3, 8:50 AM EST, 4 hours 31 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-032200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
850 AM EST WED APR 3 2002

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY THURSDAY.

HAZARDOUS WEATHER...
THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE PRIMARY
THREAT WILL BE LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE.
THUNDERSTORMS WILL BECOME MORE NUMEROUS AND MORE INTENSE AS THE DAY
PROGRESSES.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TODAY AND THEN MOVE OFF THE
COAST LATE TONIGHT. HIGH PRESSURE WILL FOLLOW ON THURSDAY.

DIGIORGI
Local storm report, Apr 3, 12:41 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1241 PM EST WED APR 3 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1228 PM    BOLTON                    NC   1.00 INCH HAIL
04/03/02   COLUMBUS                       REPORTED BY PUBLIC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Hanover

When
April 3, 1:21 PM EST
Where
New Hanover County, Wilmington
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.233, -77.933

Dime size hail reported on Shipyard Blvd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290200.